No Products in the Cart

A sudden shake. A wave of sweat. Feeling hungry, dizzy or strangely irritable. Sometimes, your body can tell you that your blood glucose is dropping before you even have a chance to check it.
This is known as hypoglycemia, often called a “hypo” or a “low”. Hypoglycemia is an abnormally low level of glucose in our blood (blood glucose below 70 mg/dL).
Hypoglycemia is most commonly associated with people who use insulin or certain types of glucose-lowering medication. It can happen for several reasons, including changes in food, physical activity, medication, alcohol consumption or illness.
A hypo can sometimes happen without obvious warning, and symptoms can vary from person to person. Learning your own early warning signs can help you recognize a low before it becomes more serious.
There isn't always one simple reason for a hypo. However, some situations can make low blood glucose more likely.
These can include:
Insulin and some other diabetes medicines can increase the risk of hypoglycemia because they lower blood glucose.
If you experience frequent hypos, it's worth discussing them with your doctor, diabetes educator or other diabetes healthcare professional. They may be able to help identify patterns and review your diabetes management plan.
Everyone can experience a hypo differently, and your symptoms may change over time.
Early symptoms of a hypo can include:
These symptoms can be your body's early warning signs that your blood glucose is too low.
What happens if a hypo becomes more severe?
If hypoglycemia is not treated, blood glucose can continue to fall and symptoms may become more serious.
These can include:
Severe hypoglycemia requires urgent medical attention.
If you are experiencing symptoms of a hypo and can safely swallow, treat it promptly with fast-acting carbohydrate.
For most people, the American Diabetes Association recommends around 15 g of fast-acting carbohydrate.
Step 1: Have fast-acting carbohydrate
Choose something that contains approximately 15 g of carbohydrate and is quickly absorbed.
Examples include:
The exact amount and type of treatment that is right for you can vary. If you use an insulin pump or have an individual hypo plan, follow the instructions provided by your diabetes healthcare team.
Wait around 15 minutes, then check your blood glucose again.
If it is still below 70 mg/dL, have another 15 g of fast-acting carbohydrate and check again after another 15 minutes.
If you cannot check your blood glucose but you have symptoms that suggest a hypo, it’s generally advised to treat the suspected hypo rather than delaying treatment.
Once your blood glucose is at or above 70 mg/dL, you may need some longer-acting carbohydrate to help maintain your blood glucose level — particularly if your next meal is more than around 15–20 minutes away.
Examples include:
If your next meal is due soon, your usual meal may provide the carbohydrate you need. Not everyone needs a follow-up snack, so your healthcare professional can help you determine what is appropriate for you.
When treating hypoglycemia, the goal is to have fast-acting carbohydrate that can be consumed quickly and safely. The American Diabetes Association recommends around 15 g of fast-acting carbohydrate for most people, followed by a blood glucose check after 15 minutes.
There are several ways to get this carbohydrate. The best option can depend on where you are, what you have available and what fits into your diabetes management routine.
This is one of the most important things to know, particularly if you live with someone who uses insulin or medicines that can cause hypoglycemia.
If someone is very drowsy, unconscious, having a seizure or unable to swallow safely, do not give them food, drink or glucose by mouth.
Instead:
Giving food or drink to someone who cannot swallow safely could cause choking.
You can't always predict when a hypo will happen, but you can make treatment easier by being prepared.
Keep fast-acting carbohydrate nearby
Consider keeping hypo treatment in places where you spend time, such as:
Make sure the people around you know what to do
If you experience hypoglycemia, consider explaining to family, friends, colleagues or other trusted people:
This can be particularly useful for people who experience severe hypos or may have difficulty recognizing their own symptoms.
If you keep hypo treatments in different locations, check them regularly and replace anything that has expired or been used.
Having treatment nearby only helps if it is actually available when you need it.
When you're feeling shaky or confused, remembering several steps can be difficult.
A simple approach is the following 5 steps:
Your own diabetes management plan may differ, so follow the advice given to you by your healthcare team.
Hypoglycemia can happen quickly, but knowing your symptoms and having fast-acting carbohydrate available can help you respond promptly.
Know when a hypo has become an emergency. If someone is unconscious, very drowsy, having a seizure or unable to swallow safely, do not give them anything by mouth, call 911.
If you are experiencing frequent or severe hypos, speak with your diabetes healthcare team. You don't have to work out the pattern alone.
1. What blood glucose level is considered hypoglycemia?
For most people with diabetes, hypoglycemia is defined as a blood glucose level below 70 mg/dL. If you have symptoms of a hypo but cannot check your blood glucose, it’s generally recommended to treat the suspected hypo rather than delaying treatment.
2. How much carbohydrate should I have for a hypo?
For most people, approximately 15 g of fast-acting carbohydrate is recommended to treat a hypo. Examples include glucose tablets, glucose gel, regular soda, fruit juice, jellybeans or sugar/honey. Your individual treatment plan may recommend a different amount.
3. How long should I wait after treating a hypo?
Recheck your blood glucose after approximately 15 minutes. If it remains below 70 mg/dL, repeat the fast-acting carbohydrate treatment and check again after another 15 minutes.
4. Should I eat after treating a hypo?
You may need longer-acting carbohydrate after treating a hypo, particularly if your next meal is more than 15–20 minutes away. Examples include bread, fruit, milk or yogurt. Your healthcare professional can advise you on what is appropriate for your individual situation.
5. What should I do if someone with diabetes is unconscious?
Do not give them food, drink or glucose by mouth. Call 911, place them in the recovery position where appropriate and follow any emergency instructions. If they have glucagon and you have been trained to administer it, follow those instructions.
6. Can exercise cause hypoglycemia?
Yes. Physical activity can contribute to hypoglycemia, particularly for people using insulin or certain diabetes medicines. Unplanned or strenuous exercise can increase the risk, so speak with your diabetes healthcare team about strategies appropriate for your medication and activity levels.
Explore our blog for more tips and resources.
Glucology is an Australian-owned brand, founded in Sydney in 2016. Trusted by 350,000+ customers worldwide, we design practical everyday accessories for people managing diabetes, including insulin cooling pouches, insulin pump belts and diabetes travel cases.
General information, not medical advice. Always talk to your diabetes care team about your care.
I take the Rysodeg 70/30 insulin injection 💉.
However I tend to have hypos as well as highs quite frequently. My insulin dosage is 36 units before my evening meal.I’m very confused at the moment. For example, yesterday I clocked 6.5 ks of walking ate normally, did a bit of gardening etc & yet my glucose level at bedtime was 11.9. This is only one time example.Hypos & highs are often experienced in spite of taking Ryzodeg.
Have I become immune to insulin intake? BTW I’m 80 years old.